Back to Ask the Diabetes Team Ask the Diabetes Team

From New Hampshire, USA:

My daughter is five years old; she has had diabetes for 14 months. She has about 5 blood test per day with 3 shots.

She has about 10 or more lows a week. We alter her diet and insulin to reduce low blood sugars. We see her doctor each and every month. The endocrinologist has her and other children in the office with a goal range of 65-165.

When I asked her doctor if lows cause brain damage, he stated to me that "lows are only an inconvenience." Can you give an answer of how many children have suffered brain damage due to low sugar readings in 1995 or 1996? I would prefer medical fact from official literature. I assume this information is kept track of since the "Team" often states the lows cause brain damage.


If you ask five Pediatric Endocrinologists their goal for blood sugar control in children, you will probably get at least six answers. If five patients ask this question to the same physician, each one may get a different answer.

Each child and family must work closely with their own physician to determine what the ideal goals are for them. A few points to consider:

  • Meters are not that accurate in the low range. A blood sugar of 65 on one meter may turn out to be 90 if measured in a laboratory. A blood sugar of 65 on another meter may turn out to be 40 in another lab.

  • In many children with diabetes, the body may be used to higher than normal blood sugars and think that 65 is "low" and respond by pulling stored sugar from the liver which can then raise the blood sugar to the high range for the next 1 to 3 days.

  • A blood sugar of 65 is not usually low enough to cause a "serious" low blood sugar such as a seizure or passing out (it may trigger the warning signs of a falling blood sugar--trembling, hunger, jitteriness). If you aim for 65 and overshoot, you may reach a blood sugar low enough to cause a seizure or for your child to pass out. Although a brief seizure almost never leads to brain damage, if your child has a seizure or passes out in a dangerous situation--say swimming, playing on the monkey bars, or bicycle riding, (or driving when older), he could suffer head trauma or other serious injury.

The scientific literature regarding whether frequent serious low blood sugars can increase the risk of learning disabilities is unclear, though there is definitely some evidence that this can happen, especially in young children. Many of these children have also suffered at least one episode of ketoacidosis which can cause brain swelling, so if there is an increased risk of learning disabilities, it is difficult to say whether it is from repeated severe low blood sugars, ketoacidosis, or some other factor.

If you are interested in reading the medical literature, I am listing some references from journals which you can find in a medical library.

  1. Brain metabolism after recurrent insulin induced hypoglycaemic episodes: a PET study. Chabriat H., Sachon C., Levasseur M. Grimaldi. Journal of Neurology, Neurosurgery & Psychiatry. 57(11):1360-5, 1994
  2. Recurrent severe hypoglycaemia and cognitive function in type 1 diabetes. Gold AE., Deary IJ., Frier BM. Diabetic Medicine. 10(6):503-8, 1993 Jul.
  3. Cognitive dysfunction in adults with type 1 (insulin-dependent) diabetes mellitus of long duration: effects of recurrent hypoglycaemia. Diabetologia. 36(4):329-34, 1993 Apr.
  4. Cognitive function, insulin-dependent diabetes and hypoglycaemia. Sachon C., Grimaldi A., Digy JP., Pillon B., Dubois B., Thervet F. Journal of Internal Medicine. 231(5):471-5, 1992 May.
  5. Cumulative cognitive impairment following recurrent severe hypoglycaemia in adult patients with insulin-treated diabetes mellitus. Diabetologia. 34(5):337-44, 1991 May.
  6. Neurobehavioral complications of type I diabetes. Examination of possible risk factors. Ryan CM. Diabetes Care. 11(1):86-93, 1988 Jan.

I hope this information helps.


Original posting 18 Dec 96


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.